Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 37, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 11, 2016, 4:50 AM MDT for Cascade County, Chouteau County, Montana. It was in force for 25 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2016, 4:50 AM MDT (10:50 UTC)
- Expired
- Jun 11, 2016, 5:15 AM MDT
- In force
- 25 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cascade County, MT, Chouteau County, MT
The radar
The Great Falls radar (KTFX), 23 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 4:50 AM MDT | HAIL 1 | 5 Sw Great Falls, MT | QUARTER SIZE HAIL FELL AT THE WFO GREAT FALLS OFFICE |
| Jun 11, 4:52 AM MDT | HAIL 1 | Great Falls, MT | |
| Jun 11, 4:55 AM MDT | HAIL 1.25 | Great Falls, MT | |
| Jun 11, 4:55 AM MDT | HAIL 1.5 | 4 E Great Falls, MT | |
| Jun 11, 4:55 AM MDT | HAIL 1.5 | Great Falls, MT | |
| Jun 11, 4:58 AM MDT | HAIL 1.75 | Great Falls, MT | |
| Jun 11, 5:00 AM MDT | HAIL 1.25 | 3 Wsw Great Falls, MT | HAIL DAMAGED VEHICLES |
| Jun 11, 5:00 AM MDT | HAIL 1.75 | 3 E Great Falls, MT | GOLF BALL SIZE HAIL REPORTED ON THE EAST SIDE OF GREAT FALLS. HAIL CAUSED DAMAGE TO VEHICLES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1834 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -2.7
The text
As transmitted.
172 WUUS55 KTFX 111101 SVRTFX MTC013-015-111115- /O.NEW.KTFX.SV.W.0037.160611T1050Z-160611T1115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 450 AM MDT SAT JUN 11 2016 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA... NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA... * UNTIL 515 AM MDT * AT 449 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GREAT FALLS... MOVING NORTHEAST AT 55 MPH. HAZARD...QUARTER SIZE HAIL OBSERVED AT NWS OFFICE. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... GREAT FALLS...BLACK EAGLE...CARTER...PORTAGE... FLOWEREE AND MALMSTROM AFB. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 15 BETWEEN MILE MARKERS 275 AND 286. HIGHWAY 87 BETWEEN MILE MARKERS 4 AND 36. HIGHWAY 89 BETWEEN MILE MARKERS 87 AND 92. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4738 11133 4752 11150 4792 11088 4771 11063 TIME...MOT...LOC 1049Z 231DEG 48KT 4751 11133 HAIL...1.00IN WIND...<50MPH $$ MPJ
1 follow-up statement
082
WWUS55 KTFX 111106
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
506 AM MDT SAT JUN 11 2016
MTC013-015-111115-
/O.CON.KTFX.SV.W.0037.000000T0000Z-160611T1115Z/
CHOUTEAU MT-CASCADE MT-
506 AM MDT SAT JUN 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM MDT
FOR SOUTHWESTERN CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES...
AT 505 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST
OF BLACK EAGLE...OR 13 MILES NORTHEAST OF GREAT FALLS...MOVING
NORTHEAST AT 55 MPH.
HAZARD...PING PONG BALL SIZE HAIL WAS REPORTED IN GREAT FALLS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BLACK EAGLE...CARTER...PORTAGE...FLOWEREE AND MALMSTROM
AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4738 11133 4752 11150 4792 11088 4771 11063
TIME...MOT...LOC 1105Z 231DEG 48KT 4765 11108
HAIL...1.50IN
WIND...<50MPH
$$
MPJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:57 AM MDT, 53 minutes earlier.
Area forecast discussion, Jun 11, 3:57 AM MDT, 53 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 357 AM MDT SAT JUN 11 2016 .DISCUSSION... Today through Monday...An upper level trough remains over British Columbia and the Pacific Northwest this morning with an unstable southwest flow aloft over Montana. Models significantly weaken this feature as it moves slowly eastward through the weekend. Isolated/scattered showers and thunderstorms will continue today through this evening across the forecast area with much cooler high temperatures expected this afternoon. Models and SPC are indicating that the risk for strong to severe thunderstorms will shift eastward today, affecting mainly northeast Montana. However, do not believe that I can rule out an isolated strong storm or two in Blaine and Fergus Counties this afternoon/evening. Slightly warmer, breezy and mostly dry conditions will prevail on Sunday as the weakening upper trough moves away from the region and Montana is left beneath a brisk westerly flow aloft. Temperatures continue to warm on Monday as another short wave trough approaches the state with isolated/scattered showers and thunderstorms developing over southwest Montana and tracking northeastward during the afternoon. mpj MONDAY NIGHT THROUGH SATURDAY...Medium range forecast models agree on moving a low pressure center out of the Gulf of Alaska and south along the Pacific Coast through Friday. This will deepen the upper trough there through the period and shift the relatively dry southwest flow aloft to an increasingly moist and unstable southerly flow. As a result, there will be a fairly consistent chance for showers and thunderstorms over the forecast area Tuesday through Thursday, along with near normal temperatures. However, the models differ somewhat for the Friday through Saturday period. The ECMWF (European) and GEM (Canadian) models keep this flow aloft in place, continuing the unsettled weather, while the GFS starts to build the central CONUS high pressure ridge west into the state and keeps the forecast area dry. Have therefore decided to keep a slight chance of showers/thunderstorms through Saturday, but kept the chance below climatological normals. Model consensus also hints at temperatures warming back above normal to end the week, so have stayed with that trend. Coulston && .AVIATION... UPDATED 0540Z. Conditions will generally remain VFR through this period, unless otherwise stated. Thunderstorm activity has decreased significantly across North Central and Southwest Montana this evening. However, scattered showers will persist through around 14Z across much of the area north of a KDLN to KLWT line under a moist and unsettled southwest flow aloft. A few thunderstorms are possible, but they will likely not impact the terminals directly. Some of the heavier showers may cause occasional lowering of ceilings to MVFR/high IFR levels. Gusty westerly winds will then develop in the wake of the passing cold front, hindering shower/storm development across much of North Central Montana on Saturday, but areas closer to the trailing portion of the front (KHLN KBZN KLWT) may still see some thunderstorm activity between 20Z and 02Z and lingering showers after 02Z. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 64 42 71 45 / 30 20 10 0 CTB 62 40 67 43 / 30 10 0 0 HLN 63 44 73 47 / 40 30 10 0 BZN 68 42 71 44 / 40 40 10 10 WEY 62 36 61 39 / 40 30 10 20 DLN 66 40 70 42 / 50 40 10 10 HVR 64 44 72 45 / 30 30 0 0 LWT 63 43 70 46 / 40 50 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 10, 10:51 PM MDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1051 PM MDT FRI JUN 10 2016
MTZ047-051-110515-
FERGUS MT-BLAINE MT-
1051 PM MDT FRI JUN 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BLAINE AND NORTH
CENTRAL FERGUS COUNTIES UNTIL 1115 PM MDT...
AT 1051 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES NORTHEAST OF WINIFRED...OR 24 MILES SOUTHWEST OF
ZORTMAN...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
BLAINE AND NORTH CENTRAL FERGUS COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4759 10903 4782 10917 4787 10889 4774 10890
4771 10882 4768 10878 4765 10877 4764 10872
4763 10870
TIME...MOT...LOC 0451Z 245DEG 28KT 4774 10899
KJSpecial weather statement, Jun 10, 11:29 PM MDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1129 PM MDT FRI JUN 10 2016
MTZ047-051-110630-
FERGUS MT-BLAINE MT-
1129 PM MDT FRI JUN 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE AND
NORTHEASTERN FERGUS COUNTIES UNTIL 1230 AM MDT...
AT 1126 PM MDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS NEAR WINIFRED THAT ARE MOVING TO THE NORTHEAST AT 45
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINIFRED...HAYS...SUFFOLK...CHRISTINA AND LODGE POLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS AS THEY CONTINUE
TO MOVE THROUGH THE SAME REGION...AND MAY LEAD TO LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL MONTANA.
LAT...LON 4799 10860 4792 10864 4792 10889 4774 10890
4771 10882 4765 10877 4762 10868 4762 10859
4736 10938 4765 10958 4821 10848 4810 10843
4798 10843
TIME...MOT...LOC 0526Z 246DEG 39KT 4756 10936
MPJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:00 PM MDT | Special Weather Statement | TFX | Judith Basin | 30 min |
| Jun 10, 6:00 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 30 min |
| Jun 10, 6:03 PM MDT | Tornado Warning | TFX | Fergus | 27 min |
| Jun 10, 6:17 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 28 min |
| Jun 10, 6:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 35 min |
| Jun 10, 6:31 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 29 min |
| Jun 10, 6:52 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 38 min |
| Jun 10, 6:58 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jun 10, 7:16 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 57 min |
| Jun 10, 7:30 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 15 min |
| Jun 10, 7:53 PM MDT | Special Weather Statement | TFX | Teton | 37 min |
| Jun 10, 8:12 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 45 min |
| Jun 10, 8:16 PM MDT | Special Weather Statement | TFX | Judith Basin | 44 min |
| Jun 10, 8:28 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 47 min |
| Jun 10, 9:15 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 30 min |
| Jun 10, 9:35 PM MDT | Special Weather Statement | TFX | Liberty | 40 min |
| Jun 10, 9:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 32 min |
| Jun 10, 9:50 PM MDT | Special Weather Statement | TFX | 40 min | |
| Jun 10, 10:16 PM MDT | Special Weather Statement | TFX | Fergus | 44 min |
| Jun 10, 10:31 PM MDT | Areal Flood Advisory | TFX | Blaine, Chouteau, Fergus, Judith Basin | 6 hr |
| Jun 10, 10:51 PM MDT | Special Weather Statement | TFX | 24 min | |
| Jun 10, 11:29 PM MDT | Special Weather Statement | TFX | 61 min | |
| Jun 11, 4:50 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 25 min |
| Jun 11, 5:13 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 47 min |
| Jun 11, 5:18 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 42 min |
| Jun 11, 5:32 AM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 11, 5:59 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 46 min |
| Jun 11, 6:04 AM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jun 11, 6:32 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 43 min |
| Jun 11, 7:17 AM MDT | Special Weather Statement | TFX | Blaine | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.